MAUDE Adverse Event Report: STRYKER GMBH SUPERIOR LATERAL PLATE VARIAX CLAVICLE 9 HOLE / LEFT; PLATE, FIXATION, BONE

STRYKER GMBH SUPERIOR LATERAL PLATE VARIAX CLAVICLE 9 HOLE / LEFT; PLATE, FIXATION, BONE
Model Number 628209S
Medical Device Problem Codes Break (1069); Fracture (1260)
Health Effect - Clinical Code Failure of Implant (1924)
Date of Event 05/16/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Based on the available information the device will not be returned therefore an evaluation of the device cannot be performed.Should additional information become available, it will be provided in a supplemental report.Device disposition unknown.
 
Event or Problem Description
It was reported that 4 months after implantation the clavicle plate broke, resulting in a revision.
 
Additional Manufacturer Narrative
Please note corrections to d9/h3 and h6 method codes as the device was returned for evaluation.The reported event could be confirmed, since the plate is broken as complained.The device inspection revealed the following: the visual inspection has shown that the product returned is broken in two at the level of the 7th screw hole.Signs of a fatigue fracture are visible with the microscopic analysis of the broken area.This gives evidence that the fracture was caused by repeated overloading of the plate.The breakage can also be confirmed on the received x-rays, the plate is displaced and in contact at the place of fracture.As a reminder, the ifu clearly states: " the surgeon must warn the patient that the device cannot and does not replicate a normal healthy bone, that the device can break or become damaged as a result of strenuous activity, trauma, mal-union or nonunion and that the device has a finite expected service life and may need to be removed at some time in the future.[.] these implants are neither intended to carry the full load of the patient acutely, nor intended to carry a significant portion of the load for extended periods of time.For this reason post-operative instructions and warnings to patients are extremely important.External immobilization (e.G.Bracing or casting) may be employed until x-rays or other procedures confirm adequate bone consolidation." a review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.Since x-rays were provided, a formal medical opinion was sought from an experienced medical expert as below: ¿[.] as far as this can be assessed with the given information the surgeon has treated well.We have a mid-shaft fracture of the left clavicle with a communition zone.The restoration of the fragment looks pretty well, the communition does not allow the placement of screws closer to each other.With the chosen screw placement, however, the lever arm on the plate is pretty high.As not only compression and tension, but also torque forces are applied to the clavicle.The plate has to withstand these forces and the area is known to come along with a pretty high failure rate.[.]¿ based on investigation, the root cause was attributed to a patient related issue.The failure was probably caused by repeated overloading of the plate.If more information is provided, the case will be reassessed.
 
Event or Problem Description
 
Event or Problem Description
 
Additional Manufacturer Narrative

Brand Name
SUPERIOR LATERAL PLATE VARIAX CLAVICLE 9 HOLE / LEFT
Common Device Name
PLATE, FIXATION, BONE
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ  2545
Manufacturer (Section G)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ   2545
Manufacturer Contact
anna jusinski
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key14642071
Report Number0008031020-2022-00275
Device Sequence Number5771356
Product Code HRS
UDI-Device Identifier04546540687098
UDI-Public04546540687098
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K130116
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2022
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/18/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date09/30/2022
Device Model Number628209S
Device Catalogue Number628209S
Device Lot NumberL42948
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 05/16/2022
Supplement Date Received by Manufacturer07/19/2022
07/19/2022
Initial Report FDA Received Date06/09/2022
Supplement Report FDA Received Date08/17/2022
08/18/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/17/2017
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age47 YR
Patient SexMale